Alert archive / Michigan / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Grand Rapids, MI

May 19, 20098 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at May 19, 2009, 2:35 PM EDT for 8 counties in Michigan. It took effect at May 20, 2009, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2009, 2:35 PM EDT (18:35 UTC)
In effect from
May 20, 2009, 11:00 AM EDT
Expired
May 20, 2009, 8:00 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 191835
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT TUE MAY 19 2009

...RED FLAG WARNING FOR WEDNESDAY...

.WARM AND WINDY WEATHER IS EXPECTED FOR WEDNESDAY WITH 
CONDITIONS BECOMING CRITICAL FOR FIRE DANGER IN THE 
AFTERNOON AND EVENING.

MIZ037>040-043>046-200245-
/O.UPG.KGRR.FW.A.0001.090520T1500Z-090521T0300Z/
/O.NEW.KGRR.FW.W.0001.090520T1500Z-090521T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
235 PM EDT TUE MAY 19 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT
WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES AROUND 80 DEGREES ALONG WITH GUSTY WINDS AND LOW 
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ON 
WEDNESDAY AFTERNOON AND INTO WEDNESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

OSTUNO FLADSETH
2 follow-up statements
000 
WWUS83 KGRR 200840
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 AM EDT WED MAY 20 2009

...RED FLAG WARNING TODAY...

.WARM AND WINDY WEATHER IS EXPECTED TODAY WITH CONDITIONS BECOMING
CRITICAL FOR FIRE DANGER IN THE AFTERNOON AND EVENING.

MIZ037>040-043>046-201645-
/O.CON.KGRR.FW.W.0001.090520T1500Z-090521T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
440 AM EDT WED MAY 20 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

TEMPERATURES AROUND 80 DEGREES ALONG WITH GUSTY WINDS AND LOW
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS BY MID
DAY INTO THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JK
000 
WWUS83 KGRR 201910
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT WED MAY 20 2009

MIZ037>040-043>046-210000-
/O.CON.KGRR.FW.W.0001.000000T0000Z-090521T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
310 PM EDT WED MAY 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING.
TEMPERATURES WILL FALL BACK INTO THE LOWER 70S AND WINDS WILL 
DECREASE BY 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 19, 1:21 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 19, 1:21 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT TUE MAY 19 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(411 AM EDT TUE MAY 19 2009)
A WEAK COLD FRONT WILL DRIFT SOUTH TO CENTRAL LOWER MICHIGAN BY THIS
EVENING.  THIS FRONT IS ONLY EXPECTED TO BRING SOME CLOUDS TO THE
AREA...AND IT WILL REMAIN DRY.  THE FRONT WILL MOVE BACK NORTH
TONIGHT AS HIGH PRESSURE STRENGTHENS OVER THE REGION.  WEDNESDAY
WILL BRING SUNSHINE AND WARM SOUTHWEST WINDS WHICH WILL PUSH
TEMPERATURES TO AROUND 80 DEGREES.  THE NEXT SLIGHT CHANCE OF RAIN
WILL COME WITH ANOTHER WEAK COLD FRONT THAT WILL MOVE INTO THE AREA
THURSDAY AFTERNOON AND NIGHT.

&&

.SHORT TERM...(411 AM EDT TUE MAY 19 2009)
(TODAY THROUGH THURSDAY)
HAVE DECIDED TO PULL THE SLIGHT CHANCE POPS ACROSS THE NORTHERN CWA
FOR TODAY.  THE FRONT IS STILL EXPECTED TO REACH CENTRAL LOWER
MICHIGAN BY THIS EVENING...BUT IT APPEARS ANY MOISTURE ASSOCIATED
WITH THE FRONT WILL STAY ACROSS THE U.P. AND NORTHERN LOWER.  THE
DEEPER MOISTURE REACHES A MBL TO HTL LINE THIS EVENING AND THEN
RETREATS BACK TO THE NORTH OVERNIGHT.  MORNING CI SHOULD EXIT THE
REGION THIS MORNING...THEN MORE CLOUDS WILL COME IN MID/LATE
AFTERNOON AS THE FRONT APPROACHES.  THE AFTERNOON SUN AND SW FLOW
WILL PUSH TEMPS TO 70 TO 75.

AN UPPER RIDGE WILL BUILD OVER THE EASTERN U.S. TONIGHT AND
WEDNESDAY.  HEIGHT RISES SUGGEST TEMPS PUSHING 80 ACROSS MOST AREAS
AWAY FROM THE LAKE.  OVERNIGHT LOWS TONIGHT AND WEDNESDAY NIGHT WILL
REMAIN MILD IN THE 50S WITH A SSW BREEZE CONTINUING.

HAVE ADJUSTED POPS OVER THE NORTHERN CWA FOR THURSDAY TO PUSH THEM
BACK TO THE AFTERNOON PERIOD.  ANOTHER WEAKENING COLD FRONT WILL
MOVE ACROSS THE UPPER MIDWEST.  THIS FRONT APPEARS TO HAVE SLIGHTLY
BETTER DYNAMICS AND MOISTURE...AND WITH THE UPPER RIDGE SLIDING TO
THE EAST COAST BY THIS TIME FRAME...ITS PLAUSIBLE THAT THE FRONT
WILL ACTUALLY MAKE INTO THE CWA.

&&

.LONG TERM...(411 AM EDT TUE MAY 19 2009)
(THURSDAY NIGHT THROUGH MEMORIAL DAY)
MODELS CONTINUE TO SHOW THE WEAKENING COLD FRONT SLIPPING SOUTH OF
THE REGION THU NIGHT.  HIGH PRESSURE THEN BUILDS IN FROM THE
NORTHWEST FOR THE START OF THE MEMORIAL DAY WEEKEND.  THE HIGH SLIPS
EAST OF THE REGION...PUSHING OFF THE COAST OF NEW ENGLAND ON
MONDAY.  SOUTHWEST FLOW WILL BEGIN TO DRAW UP SOME MOISTURE POSSIBLY
BEGINNING ON SUNDAY.   MODEL TRENDS SUGGEST SUNDAY MAY END UP BEING
DRY. WILL SEE IF THIS TREND PERSISTS BEFORE MAKING CHANGES.  IF IT
DOES RAIN ON SUNDAY...IT SHOULD BE BRIEF. HOWEVER DECENT AGREEMENT
EXISTS WITH SOME SHOWERS AND THUNDERSTORMS FOR MEMORIAL DAY AS A
FRONT TRIES TO DROP DOWN FROM THE NORTHWEST...MEETING THE MOISTURE
ARRIVING FROM THE GULF.

&&

.AVIATION...(121 PM EDT TUE MAY 19 2009)
VFR CONDITIONS WILL REMAIN IN PLACE ACROSS ALL TERMINALS THROUGH 18Z
WED. DRY AIR MASS IN PLACE AND LITTLE TO NO MOISTURE ADVECTION
THROUGH 18Z WED WILL KEEP SKIES MAINLY CLEAR THROUGH THE PERIOD.
ONLY CONCERN TO OPERATIONS WILL BE WIND GUSTS. WINDS WILL GUST
THROUGH SUNSET BEFORE DIMINISHING SOME. HIGHEST WIND GUSTS WILL BE
TOWARD KMKG AND KGRR WHERE STRONGER GRADIENT RESIDES. WIND GUSTS
WILL REDEVELOP WED MORNING AS DIURNAL MIXING BEGINS ONCE AGAIN.

&&

.MARINE...(1102 AM EDT TUE MAY 19 2009)
PRESSURE GRADIENT HAS NOT SLACKED TODAY AND THE WINDS LOOK TO REMAIN
IN THE 15 TO 25 KNOT RANGES INTO THE AFTERNOON...SO THE SMALL CRAFT
ADVISORY HAS BEEN EXTENDED UNTIL 5 PM. ANOTHER PERIOD OF SSW STRONG
WINDS WILL KICK UP LATE WEDNESDAY MORNING AND CONTINUE INTO
WEDNESDAY NIGHT.  WAVES WILL RESPOND AND SCA HEADLINES WILL LIKELY
BE NEEDED AGAIN TOMORROW.

&&

.HYDROLOGY...(411 AM EDT TUE MAY 19 2009)
NO RAIN IS IN THE FORECAST UNTIL THURSDAY AFTERNOON OR THURSDAY
NIGHT.  THIS WILL ALLOW THE HIGH RIVER LEVELS TO SLOWLY SUBSIDE.

&&

.FIRE WEATHER...(411 AM EDT TUE MAY 19 2009)
FIRE WEATHER WATCH FOR WEDNESDAY FOR THE NORTHERN THIRD OF THE
FORECAST AREA.

FIRE DANGER IS EXPECTED TO INCREASE ON WEDNESDAY AS WINDS AND
TEMPERATURES INCREASE. FUEL MOISTURE HAS BEEN DECREASING SINCE THE
HEAVY RAINS LAST WEEK. POSSIBLE RED FLAG WARNING ON WEDNESDAY WILL
BE DEPENDENT ON RELATIVE HUMIDITY AND FUEL MOISTURE CONDITIONS WHICH
WILL BE ASSESSED ON LATER TODAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH FOR WEDNESDAY FOR THE NORTHERN FORECAST AREA.
LM...SMALL CRAFT ADVISORY THROUGH 5 PM TODAY HOLLAND TO MANISTEE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    MJS
AVIATION:     NJJ
MARINE:       OSTUNO
HYDROLOGY:    JK
FIRE WEATHER: JK
Hazardous weather outlook, May 19, 6:12 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EDT TUE MAY 19 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
612 AM EDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN INCREASED FIRE DANGER RISK WILL EXIST THIS AFTERNOON DUE TO THE
MILD TEMPERATURES...LOW HUMIDITY LEVELS AND GUSTY WINDS.

ELEVATED WATER LEVELS ON RIVERS AND STREAMS WILL PERSIST THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH FIRE DANGER RISK EXISTS FOR PARTS OF THE REGION WEDNESDAY.

ELEVATED WATER LEVELS ON RIVERS AND STREAMS WILL PERSIST THROUGH
MUCH OF THE WEEK.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-201015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
612 AM EDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL EXIST FOR PARTS
OF THE NEARSHORE WATERS THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT ON WEDNESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:30 PM EDTSmall Craft AdvisoryGRR32 hr

Nearby

Red Flag Warnings in Michigan, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.